Hi - just found this amazing wesite. i normally never talk about this issue. i found out 2 years ago that i was pos. my CD4 has hovered arround 45 - 60 since then; my viral loads in undectable now. There are days when i take my pills at 9am and the it sometimes 2am when i take my eveining dose? is this likley to lead to resistance. in addition i have had 3 periods where i missed my pills for 2 sessions in a row due to a lack of availability here in asia. Is it now likely that i have become or am becoming resistant...very scared....are there any physical signs and what should i do?
The boosted PIs like lopinavir/r (Kaletra) are considered to be 'forgiving' because of data that shows that excellent treatment outcomes can occur with less than perfect medication adherence. In one study, there was little difference in outcomes between patients on lopinavir/r and other boosted PIs who took 75% of their doses and patients who took 95% of their doses, and the majority of participants were well controlled. However, I would NOT advise a person living with HIV on a boosted PI to be lax in their medication taking because of these data; on the contrary, since these are highly potent regimens, ALL patients should be able to achieve full viral suppression, and the most treatment failures are associated with poor adherence.
Which brings me to your question: If you are below detection, and your are regularly taking both daily doses of LPV/r and combivir, although on occassion the interval between the doses is as long as 15 hours instead of the recommended 12 hours, you are probably OK.
Still, I would suggest that this is a bad idea that does increase the low risk of drug resistance, so why not find a way to actually take the drugs every 12 hours as prescribed? Even though the risk of resistance is low in this setting, it is still real....so why not find a way to change the behavior?
Each interruption of ART (antiretroviral therapy) does increase the risk of resistance. This is more true for the NNRTI class of drugs like nevirapine and efavirenz, for which discontinuation is more difficult, because of the long half life of the NNRTIs in the blood. The boosted PIs have a shorter half life that is closer to the NRTIs (like combivir). (This is not true for atazanavir (Reyataz), which has a longer half life.) Hence, it is simple to stop a regimen with combivir and kaletra: you can simply stop all drugs at the same time, and, when the supply is again availabale, you can resume full doses of both drugs.
There are no signs and symptoms of treatment resistance. You can best detect it with a viral load test and CD4 cell count, and then your doctor can test specifically for resistance if the viral load is consistently elevated above 500-1000 copies/ml.
I advise you to talk to your doctor about your concerns and this response.